iCliniq logo

Ask a Doctor Online Now

HomeAnswersNeurologyhyperreflexiaCan hyperreflexia be neurological?

I have hyperreflexia. Can this be neurological?

I have hyperreflexia. Can this be neurological?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At May 12, 2016
Reviewed AtJuly 26, 2023

Patient's Query

Hello doctor,

I am 37 years old. Three years ago I had spine surgery for herniated disc L5-S1. After the surgery strange symptoms began. Four hours after surgery when I tried to sleep I got myoclonic jerks. Then I had problem with ligaments. My ligaments started to stretch so easily that I began to hurt myself. I was healthy before surgery and had no problems. I also have hyperreflexia. I have done magnetic resonance imaging (MRI) of head and whole spine and the reports are fine. Rheumatologic test and genetic test for connective tissue are negative too. Muscle enzyme and electromyography (EMG) testing's were fine. But, my problem is getting worse. And all this started after general anesthesia and never stopped. Neurologist says I have hyperreflexia and it is symmetrical. But they do not know the reason for the same. Can this be something neurological? Is there any neurological condition that would affect ligaments? Which tests do I need to do? Please help.

Hi,

Welcome to icliniq.com. With magnetic resonance imaging (MRI) brain, spine, EMG (electromyography) and genetic workup being normal, it seems unlikely to be neurological. One think to look at would be what anesthetic agents or medicine you received during your surgery. If it has any long term such side effects then please provide the information so that we can look that in depth.

Patient's Query

Hi doctor,

I was given Midazolam 2 mg, Propofol 200 mg, Cefazolin 2 mg, Atropine 1 mg, Fentanyl 0.3 mg, Rocuronium 40 mg, Neostigmine 2.5 mg and anesthetic Sevoflurane 63.5 ml. For pain after surgery they gave me Tramadol 200 mg and Metamizole 2.5 mg. I am aware that it has to do something with anesthesia but I do not know what. The feeling is like all the medicines go into ligaments and never get out. As crazy as it sounds.

Hi,

Welcome back to icliniq.com. Joint laxity or hyperextension (exercise that works the lower back) does not seem to be side effect of any of these medications. One possibility could be genetic. And if targeted testing is normal then you probably would need extensive testing or complete examination. Does anyone in your family have similar problem?

Patient's Query

Hello doctor,

No one in our family has that and I was completely healthy before. And the symptoms began immediately after surgery. They tested all genes. And they also say that I am not typical for genetic diseases. I am desperate because of all the pain and disabilities. When I go to orthopedician, he is afraid to examine me. I do not feel like I have some disease but still falling apart. Which specialist to go to?

Hi,

Welcome back to icliniq.com. You can have an evaluation with neuromuscular specialist for hypermobile joints. They can decide if you need a muscle biopsy to look for any connective tissue abnormality. Genetic testing is extensive and depends on how much one evaluate. I do not think you had whole examination test performed. There is a small possibility but you may be susceptible to a medicine with underlying genetic predisposition. The investigation to be done is neuromuscular specialist evaluation

Patient's Query

Hello doctor,

Thanks for answering. Since operation I have something like sleep myoclonus. Just before falling asleep my hands, feet and fingers start to move all of a sudden, that wake me of. It is not like when falling asleep and you think you will fall than you twitch. I did not have any of this before surgery. Should EEG be done? My doctor said this laxity could be related to enzyme. Which specialist should I meet for enzyme test?

Hi,

Welcome back to icliniq.com. You can get EEG -electroencephalogram to confirm what these jerks are and this would help in both psychological and medical management. Neuromuscular or neurometabolic specialist should be of help to you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Lalit R. Bansal
Dr. Lalit R. Bansal

Neurology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

emghyperreflexia

Ask your health query to a doctor online

Neurology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy